New York, 2010

Damaging Winds in New York, July 24, 2010

July 24, 2010 · NWS BUF · 4 events in 2 counties and zones

Thunderstorms developed across the western southern tier in a warm, humid airmass ahead of an approaching cold front. The thunderstorms produced damaging winds which downed trees in parts of Cattaraugus and Allegany counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$100,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed across the western southern tier in a warm, humid airmass ahead of an approaching cold front. The thunderstorms produced damaging winds which downed trees in parts of Cattaraugus and Allegany counties. In Freedom, a thunderstorm microburst flattened 15 to 20 acres of hardwood forest. Several of the exposed root balls were fifteen to twenty feet tall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 24, 3:21 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 24, 3:21 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
421 PM EDT SAT JUL 24 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK LATE TONIGHT
AND BE PRECEDED AND ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. STRONG
HIGH PRESSURE WILL THEN FOLLOW AND BRING A STRETCH OF FINE MORE
COMFORTABLE SUMMER WEATHER FROM SUNDAY AFTERNOON INTO MIDWEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF WESTERN AND
NORTH CENTRAL NEW YORK FROM 2015Z SATURDAY THROUGH 03Z SUNDAY.

STRONG TO SEVERE CONVECTION IS FIRING UP OVER FAR WESTERN NEW YORK
THIS AFTERNOON.

THIS ACTIVITY WILL EXPAND TO THE EAST AS THE AFTERNOON AND EVENING
WEAR ON. THEREFORE...WILL MAINTAIN HIGH LIKELY POPS FOR CONVECTION
AND HEAVY RAIN THERE WILL LIKELY BE A BREAK EARLY THIS EVENING
FOLLOWING THIS FEATURE...THEN ANOTHER ROUND OF ACTIVITY LATER THIS
EVENING THROUGH ABOUT 06-08Z AHEAD OF MAIN COLD FRONT WHICH SHOULD
EASE ESE ACROSS THE REGION BETWEEN 08Z AND 12Z SUNDAY. IMPOSSIBLE TO
PLACE EXACT LOCATION OF CONVECTION TONIGHT SO BROADBRUSHED 60 POPS
FOR A FEW HOURS...WILL BETTER DEFINE AS WE GET CLOSER.

SUNDAY WILL SEE GRADUAL IMPROVEMENT FORM NORTHWEST TO SOUTHEAST. 12Z
GFS TAKES ANOTHER WAVE ALONG THE FRONT AND MAY HOLD SHOWER THREAT
THROUGH MIDDAY SRN TIER/E LK ONTARIO REGION...BUT NAM TAKES WAVE
FURTHER EAST AND CLEARS THINGS OUT FASTER. WILL PLAY THE MIDDLE
GROUND FOR NOW AND HOLD CHC POPS SOUTH AND EAST EARLY...THEN CLEAR
THINGS OUT. IT WILL TURN NOTICEABLY DRIER BY LATER IN THE DAY. 850
MB TEMPS FALL TO 12-14C SO MAXES SHOULD BE GENERALLY IN U70S..MAYBE
TOUCHING 80...SEE CLIMO SECTION BELOW FOR MORE ON THAT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AT THE START OF THE PERIOD A MID LEVEL TROUGH WILL SWING FROM QUEBEC
INTO THE CANADIAN MARITIMES WITH NORTHWEST FLOW DELIVERING A MUCH
DRIER AND LESS HUMID AIRMASS TO THE REGION FOR THE START OF THE
WEEK. BY 00Z MONDAY THE SURFACE COLD FRONT WILL HAVE PUSHED OFF THE
SOUTHERN NEW ENGLAND COAST WITH CLEARING SKIES BACK ACROSS THE LOWER
LAKES. CYCLONIC FLOW AND SOME LINGERING WRAP AROUND MOISTURE MAY
ALLOW FOR A LITTLE CLOUD COVER TO LINGER EAST OF LAKE ONTARIO SUNDAY
EVENING...BUT OTHERWISE EXPECT THE ENTIRE TIME PERIOD FROM SUNDAY
NIGHT THROUGH TUESDAY NIGHT TO FEATURE MAINLY CLEAR SKIES AS HIGH
PRESSURE BUILDS SLOWLY FROM THE WESTERN LAKES ON MONDAY TO THE
EASTERN LAKES TUESDAY.

850MB TEMPS WILL BE AROUND +12C ON MONDAY WHICH WILL SUPPORT NEAR
AVERAGE HIGHS IN THE LOWER 80S ACROSS THE LOWER ELEVATIONS WITH SOME
UPPER 70S ACROSS HIGHER TERRAIN. SOME LIMITED RETURN FLOW AND
AIRMASS MODIFICATION ON TUESDAY WILL BOOST 850MB TEMPS TO ABOUT +14C
WITH MID 80S COMMON ACROSS THE LAKE PLAINS AND VALLEYS. NIGHTS WILL
BE COOL AND COMFORTABLE BOTH SUNDAY NIGHT AND MONDAY NIGHT WITH
LOWER 60S ON THE LAKE PLAINS AND 50S WELL INLAND. BY TUESDAY NIGHT
INCREASING SOUTHERLY RETURN FLOW WILL KEEP LOWS UP A LITTLE WITH MID
TO UPPER 60S ON THE LAKE PLAINS AND UPPER 50S IN THE COOLER SPOTS OF
THE SOUTHERN TIER AND EAST OF LAKE ONTARIO.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ONLY MAIN CONCERN IN THE LONG TERM REVOLVES AROUND THE TIMING OF A
WEAK FRONT FOR MIDWEEK. PAST FEW RUNS OF OPERATIONAL AND ENSEMBLE
GUIDANCE HAS BEEN UNCERTAIN WITH THE TIMING OF THE FRONT...WITH
FROPA RANGING FROM WEDNESDAY TO LATE THURSDAY. THE LATEST 12Z GFS IS
ON THE FASTER SIDE OF THE GUIDANCE ENVELOPE WITH A WEDNESDAY
FROPA...WHILE THE OLD 00Z ECMWF HAS A SLOWER FROPA ON THURSDAY
MORNING. THE 12Z GEFS ENSEMBLE MEAN FOLLOWS THE OPERATIONAL GFS
CLOSELY WHILE A FAIR NUMBER OF THE OLD 00Z GEFS ENSEMBLE MEMBERS
SUPPORT THE SLOWER SOLUTION. FOR NOW FEEL THE BEST COURSE OF ACTION
IS TO KEEP A LOW CHANCE POP FOR BOTH WEDNESDAY AND THURSDAY. IN
REALITY ONLY ONE DAY OF RAIN IS EXPECTED...IT IS JUST NOT CLEAR
WHICH DAY THE BEST CHANCE WILL FALL ON YET.

FOLLOWING THE MIDWEEK FROPA...LATEST MODEL GUIDANCE SUGGESTS A
BUBBLE OF HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND NEW
ENGLAND ONCE AGAIN AS MID LEVEL FLOW BUCKLES SOMEWHAT AND FLOW TURNS
MORE NORTHWEST AND CONFLUENT OVER NEW ENGLAND. WILL REMOVE THE POPS
FOR FRIDAY AND ALSO GO DRY FOR THE NEW DAY 7 SATURDAY. TEMPS FOR THE
END OF THE WEEK AT THIS EARLY JUNCTURE LOOK TO BE NEAR AVERAGE WITH
LOWER HUMIDITY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
LINE OF CONVECTION HAS DEVELOPED RAPIDLY OVER LK ERIE AND NIAG
PENINSULA PAST HOUR AND WILL CROSS THE WESTERN TERMINALS IN 20-21Z
TIME FRAME. MORE GENERAL SHOWERS AND STORMS ARE LIKELY LATER TONIGHT
IN CONJUNCTION WITH COLD FRONTAL PASSAGE WITH CONDITIONS GRADUALLY
IMPROVING TO VFR FROM NORTHWEST TO SOUTHEAST DURING SUNDAY.

OUTLOOK...
SUNDAY NIGHT THROUGH TUESDAY...VFR.
WEDNESDAY AND THURSDAY ...MAINLY VFR...BUT WITH POSSIBLE MVFR CONDITIONS
IN -TSRA WITH NEXT FRONTAL PASSAGE.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE THIS EVENING AND SHIFT TO NORTHWEST
AFTER MIDNIGHT IN THE WAKE OF A COLD FRONT. THEY WILL BE FRESH AT
TIMERS ON LAKE ERIE BUT SHOULD STAY BELOW SMALL CRAFT ADVISORY
CRITERIA. OF COURSE LOCALLY STRONGER WINDS AND WAVES CAN BE EXPECTED
NEAR ANY THUNDERSTORMS. MODERATE TO FRESH WEST TO NORTHWEST WINDS
WILL PREVAIL SUNDAY...ESPECIALLY IN THE AFTERNOON.

&&

.CLIMATE...
TEMP REACHED 80 JUST BEFORE NOON AT BUFFALO...MAKING THIS THE 21ST
CONSECUTIVE DAY WITH THE TEMPERATURE REACHING THE 80S OR HIGHER AT
BUFFALO. THIS NOW TIES 1921 FOR 3RD LONGEST SUCH STRETCH IN THE
OVERALL 138 YRS OF RECORD. THE TOP TWO ARE MUCH LONGER HOWEVER...32
IN 1949...AND 29 IN 1983.

OVER IN ROCHESTER...TODAY IS THE 22ND CONSECUTIVE DAY OF 80S OR
HIGHER...5TH LONGEST SUCH STRETCH IN THE 138 YRS OF RECORD. RECORD
IS 29 DAYS IN 1921. OTHER YEARS EXCEEDING THIS ARE 24 IN 2007 AND
1949 AND 23 IN 1966.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...SFM/TJP
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...SFM
MARINE...SFM
CLIMATE...
Hazardous weather outlook, Jul 24, 4:00 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT SAT JUL 24 2010

NYZ001>008-010>014-019>021-085-250900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD STRONG STORMS ARE POSSIBLE ON THIS AFTERNOON
AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE
WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS
BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED
STORMS AND A SLIGHT RISK OF SEVERE WEATHER. THE GREATEST RISK OF
SEVERE WEATHER WILL BE DAMAGING WINDS. STAY TUNED TO THE
NATIONAL WEATHER SERVICE OR OTHER SOURCES OF WEATHER INFORMATION
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD STRONG STORMS ARE POSSIBLE ON THIS AFTERNOON
AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE
WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS
BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED
STORMS AND A SLIGHT RISK OF SEVERE WEATHER. THE GREATEST RISK OF
SEVERE WEATHER WILL BE DAMAGING WINDS. STAY TUNED TO THE NATIONAL
WEATHER SERVICE OR OTHER SOURCES OF WEATHER INFORMATION FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 24, 2:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EDT SAT JUL 24 2010

NYZ010-019-020-085-242100-
NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...BUFFALO...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
349 PM EDT SAT JUL 24 2010

...HEAVY THUNDERSTORMS TO CROSS THE REGION...

AT 345 PM...A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS HAS
RAPIDLY DEVELOPED OVER LAKE ERIE SINCE 3 PM AND WILL CONTINUE TO
MOVE EAST...REACHING THE CHAUTAUQUA AND ERIE COUNTY LAKESHORES BY
415 PM. THESE STORMS WILL BE ACCOMPANIED BY TORRENTIAL
DOWNPOURS...GUSTY WINDS AND FREQUENT LIGHTNING. RAINFALL COULD
REACH AN INCH OR MORE IN THE HEAVIER STORMS.

THE STORMS WILL CROSS THE BUFFALO METRO AREA BETWEEN 415 AND 530
PM.

SFM
Local storm report, Jul 24, 4:07 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
507 PM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 S MAYVILLE            42.24N 79.50W
07/24/2010                   CHAUTAUQUA         NY   BROADCAST MEDIA

            PUBLIC REPORTED POSSIBLE TORNADO. AT LEAST ONE HOUSE
            HIT.WIRES DOWN.

0448 PM     TORNADO          1 S MAYVILLE            42.24N 79.50W
07/24/2010                   CHAUTAUQUA         NY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TORNADO ON GROUND

&&

DTHOMAS

The radar

The Buffalo radar (KBUF), 58 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
July 24, 4:30 PM EST to 4:35 PM EST
Where
Cattaraugus County, 1.05 mi WSW of Sandusky to 0.53 mi SSW of Sandusky
Measured
74 kt (85 mph) estimated gust
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.493, -78.398

An aerial survey flown by the New York State police confirmed straighline winds from a microburst.

Thunderstorm Wind, Cattaraugus

When
July 24, 4:53 PM EST
Where
Cattaraugus County, Olean
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.080, -78.430

Law enforcement reported trees and wires down.

Thunderstorm Wind, Allegany

When
July 24, 5:17 PM EST
Where
Allegany County, 0.5 mi S of Bolivar
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.063, -78.171

Thunderstorm Wind, Allegany

When
July 24, 5:23 PM EST
Where
Allegany County, 1.07 mi SE of Alma
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.009, -78.035

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253717, 254096, 253429, 253431.